Medication strategies for ADHD Comorbid Disorders
In a previous post, we briefly discussed the challenge of medicating ADHD with a common coexisting disorder, namely Tourette's Syndrome. We saw that conventional medications that are often used in the first line of treatment for ADHD are often counterproductive if they make the accompanying disorders worse. Additionally, certain ADHD medications can pose increase risks or dangers to some of these co-occurring disorders. Several articles have been published on stimulant medications and their overall effectiveness and safety for epileptic patients. In this post, we will examine some of the strategies and concerns associated with treating Epilepsy occurring alongside of ADHD. We will tackle some of these medication questions in the second half of the post. However, in order to do this, however, we must first begin by discussing some relevant information surrounding the range, severity and diversity of the symptoms and underlying causes of these two disorders.
Like Tourette's, the disorder of Epilepsy also finds itself to be overlapping (or "comorbid") with ADHD. According to a study reported in the journal Archives of Disease in Childhood in 2005 done by Tan and Appleton, over 20% of individuals diagnosed with epilepsy have multiple symptoms of ADHD. Epilepsy, which is characterized by the presence of recurring seizures that are not provoked by external chemical or environmental triggers, is potentially the most dangerous comorbid disorder associated with ADHD. Further complicating this combination of disorders is the fact that a number of independent studies have linked stimulant drugs (which are often the primary mode of treatment for ADHD) to lowering threshold levels for seizures. As a precaution, stimulants such as methylphenidate are often avoided whenever possible in seizure-prone individuals.
However, relatively new evidence has shown that this may not necessarily be the case with regards to ADHD and comorbid epilepsy. It is important to note that a large number of studies linking stimulant ADHD medications to increased rates of seizures involved more "anecdotal" evidence of symptoms based on relatively small, non-random samples of individuals. While this information should not discredit the validity of these studies, it is important to realize that these studies do not carry the same amount of scientific "weight" as those of larger, randomized, population-based clinical trials.
Further complicating the issue is the fact that there are multiple subtypes, classifications and severity levels of epilepsy. For example, one of the milder forms of pediatric epilepsy is called CAE. CAE, which is short for Childhood Onset Absence Epilepsy, is characterized by short periods (typically less than 10 seconds) of lapses in consciousness, and is often accompanied by rapid or twitching eye movements. Unlike more severe cases of epilepsy, CAE is followed by an immediate full recovery in the individual. These short lapses, when not noticed or carefully observed are sometimes erroneously misread as ADHD since they do temporarily shut down memory, focus and attention, mimicking common ADHD traits.
Since the two disorders typically involve a completely different set of chemical signals, CAE individuals erroneously medicated for ADHD will naturally see little improvement with regards to either disorder. Of course, most competent trained professionals should easily be able to differentiate between the two (CAE episodes can typically be triggered and observed by inducing hyperventilation in a clinical setting, so a non-CAE individual with ADHD can quickly be separated out by this common procedure). Nevertheless, I feel that this possible misdiagnosis can be overlooked and is still worth mentioning. Also of interest in observing these two disorders is the fact that there is a gender bias for each one, although the biases are skewed in opposite directions. ADHD is seen much more often in boys than in girls (some medical professionals claim this ratio to be as high 4 to 1), while CAE is seen more frequently in girls.
Another common (and typically benign) form of epilepsy is called Centrotemporal or Rolandic Spikes. This form is often associated more with lack of facial control (partial facial paralysis and drooling), and physical speech impairments. It is believed that brain activity in many of these individuals, especially between episodes, is connected to a reduced attention span, similar to that of an ADHD individual.
Muddying this issue even further is the fact that these spikes are frequently seen in individuals who fall within the spectrum of autism. While diagnostic methods prohibit an individual from being concurrently labeled as both "ADHD" and "Autistic" (i.e., diagnostic criteria can only allow an individual to be labeled as one or the other but not both), it is important to note the large overlap of symptoms between the two. In other words, we have seen three disorders that all share a number of common overlapping symptoms.
These three disorders may even share a common genetic background. A genetic region on the 3rd chromosome identified as NHE9, has been suggested as having a possible association with ADHD. Another nearby region on the same chromosome has been tied to both autism and epilepsy, suggesting a strong possibility that all three disorders are at least in part tied down to a common genetic region. Since all three disorders are unique and often involve completely different sets of medications, it is easy to see that a misdiagnosis followed by a "mis-medication" can have profoundly negative consequences. With regards to this post, this means that individuals who do have ADHD and (appropriately) take stimulant medications may still see a relatively high frequency of epileptic symptoms, but these are often due to a common (and potentially genetic) underlying condition, and are often not due to the actual stimulant medications being administered for ADHD.
While there is the possibility of genetic overlap between ADHD and epilepsy, the two disorders typically follow completely different chemical pathways. ADHD is closely tied to two neuro-chemical signaling agents called dopamine and norepinephrine (also called noradrenaline), while epilepsy is typically tied to the neurochemicals Gamma Aminobutyric Acid (GABA), as well as Glutamic Acid and Aspartic Acid (both of which are dietary amino acids, and are chemically similar to the questionable food flavoring MSG). Nevertheless, it is true that stimulant medications that are used to treat ADHD (such as Concerta or Ritalin), have been shown to counteract the effectiveness of some traditional anti-seizure medications, namely phenobarbitone (also referred to as BAN, Luminal or phenobarbital). However, these earlier-version anti-seizure medications are often replaced by newer Anti-Epileptic Drugs (AED's), most of which don't have these negative drug interactions.
Additionally, several studies have actually pointed towards ADHD stimulant medications helping with seizure-potentiating conditions. For example, in a 1992 article in the Journal of Clinical Psychiatry, Wroblewski and coworkers observed that seizure-prone individuals with brain injuries actually saw a reduction in the number of episodes following the administration of the common ADHD stimulant methylphenidate. However, other related studies have failed to support these results.
Finally, it is also important to at least mention the possibility that stimulant medications used to treat ADHD may trigger seizures due to their well-known effects on the sleep cycle. While the exact causes of epileptic seizures are still unknown, it is worth mentioning that around half of these episodes occur either during or around periods of sleep. Additionally, sleep deprivation has been shown to increase the likelihood of seizures. It is my personal belief that we should never downplay these important facts and observations.
What I have really hoped to accomplish in this post is to provide you with a bit more background info surrounding ADHD stimulant medications and how some of the data connecting these drugs to increased seizures and epileptic episodes were acquired. Nevertheless, this was not meant to refute all claims that there is an increase risk of epilepsy that is involved by taking these medications, especially for those prone to seizures. Caution and careful monitoring by your physician are still paramount. It is my hope, and my main objective to simply arm you with a bit more information about these drugs, how they work, and how these common ADHD prescription medications can interfere with comorbid disorders such as epilepsy. Look for future posts for more "special cases" involving ADHD and other accompanying disorders.